Alert archive / Kansas / Areal Flood Warnings in 2021
Areal Flood Warning 7, NWS Topeka, KS
NWS Topeka, KS issued this areal flood warning at May 27, 2021, 4:29 AM CDT for Dickinson County, Morris County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2021, 4:29 AM CDT (09:29 UTC)
- Expired
- May 27, 2021, 10:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Dickinson County, KS, Morris County, KS
The radar
The Topeka radar (KTWX), 70 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 328 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 2025 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
880
WGUS43 KTOP 270929
FLWTOP
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Topeka KS
429 AM CDT Thu May 27 2021
KSC041-127-271500-
/O.NEW.KTOP.FA.W.0007.210527T0929Z-210527T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickinson KS-Morris KS-
429 AM CDT Thu May 27 2021
The National Weather Service in Topeka has issued a
* Flood Warning for...
Southeastern Dickinson County in central Kansas...
Western Morris County in east central Kansas...
* Until 1000 AM CDT.
* At 429 AM CDT, local law enforcement reported water over K4 near
Latimer. Additional heavy rain is possible over the next few
hours. Flooding is already occurring. Between 2 and 3 inches of
rain have fallen.
Some locations that will experience flooding include...
Herington, White City, Latimer and Burdick.
Additional rainfall amounts of 1 to 1.5 inches are possible in the
warned area.
This warning replaces the flood advisory that was set to expire at 7
am.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3861 9693 3861 9702 3877 9691 3879 9691
3879 9690 3879 9668 3852 9680 3852 9681
3852 9682 3852 9684 3852 9693 3857 9693
3860 9693
$$1 follow-up statement
683
WGUS83 KTOP 271501
FLSTOP
Flood Statement
National Weather Service Topeka KS
1001 AM CDT Thu May 27 2021
KSC041-127-271511-
/O.EXP.KTOP.FA.W.0007.000000T0000Z-210527T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickinson KS-Morris KS-
1001 AM CDT Thu May 27 2021
...FLOOD WARNING HAS EXPIRED FOR SOUTHEASTERN DICKINSON AND WESTERN
MORRIS COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3861 9693 3861 9702 3877 9691 3879 9691
3879 9690 3879 9668 3852 9680 3852 9681
3852 9682 3852 9684 3852 9693 3857 9693
3860 9693
$$
53What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this areal flood warning went out at May 27, 3:04 AM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, May 27, 3:04 AM CDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Topeka KS 304 AM CDT Thu May 27 2021 .DISCUSSION... Issued at 304 AM CDT Thu May 27 2021 Short term models and CAMs have been struggling with the convection, but recent radar trends suggest we are finally seeing a more organized MCS developing across north central KS. 07Z surface obs show a relatively moist airmass still over east central KS while the latest 850MB profiler data shows the low level jet beginning to veer more to the south-southwest with decent speed convergence into east central KS. The continued advection of warm moist air should be enough for storms to continue into eastern parts of the forecast area through the mid morning hours. At this time, I would anticipate the track of these storms to be south of the latest HRRR depiction along the better theta-e gradient into east central KS. The main uncertainty in the short term forecast is whether storms continue through the morning pushing an outflow through much of the CWA or is there a break in precip allowing the airmass to recover as a more synoptic cold front pushes through this afternoon. Unfortunately confidence in the models is poor given the recent history. But they still show some redevelopment in the afternoon along the front. With the surface low analyzed over western KS at 07Z, think there is still some potential for moisture and instability to advect ahead of the frontal boundary and causing some destabilization over east central KS for this afternoon. Because of this the forecast still has some likely POPs but have backed off on the categorical wording due to the uncertainty in the models. Instability looks to be good for severe storms, but forecast hodographs remain messy through the afternoon with large inflection in mid levels. This would imply storms would struggle to remain discrete and multicellular evolutions are more likely. Have continued with highs in the lower 80s across east central KS as southerly winds continue to advect warmer air into the area. Areas near the NEB state line may see some cold air advection by the early afternoon limiting highs to the middle and upper 70s. By this evening, the front is forecast to have pushed through much if not all of the forecast area. This should bring an end to precip chances as drier air moves in as the better dynamics pass to the east. Models are showing some high RH values moving in behind the front indicative of stratus. So have increased cloud cover for tonight and think this may keep lows from falling to far into the 40s. Quiet weather is expected for Friday and Saturday with relatively dry air over the area thanks to a surface ridge. Also models develop some shortwave ridging. However by Sunday and through the first half of next week, the consensus is for another slow moving upper trough setting up to the west of the forecast area. There are differences in the timing of shortwave energy moving through the central plains. So the forecast broad brushes POPs from Sunday through Wednesday. With the upper trough expected to setup somewhere over the central plains for much of next week, mid level heights remain relatively low limiting chances for strong warm air advection. So the blend of models keeps temps below normal with highs generally around 70. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1142 PM CDT Wed May 26 2021 Uncertainty in the evolution of convection overnight remains with scattered TSRA clustering west of KMHK while another cluster of TSRA centers over southern NE. Added TSRA at KMHK where storms are most likely to impact the area, with lesser confidence at KTOP/KFOE as short term models poorly handle the line of TSRA with some suggestion it passes just north of terminals aft 10Z. Therefore went with VCTS aft 10Z with activity clearing the sites between 13Z and 15Z. Additional TSRA is possible along the boundary by mid afternoon, although coverage should remain scattered and clear the sites before 01Z. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 7 AM CDT this morning for KSZ008>011- 020>023-034>037. Flash Flood Watch until 10 AM CDT this morning for KSZ012-024- 026-038>040-055-056. && DISCUSSION...Wolters AVIATION...22
Hazardous weather outlook, May 27, 3:41 AM CDT, 48 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 341 AM CDT Thu May 27 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-280845- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 341 AM CDT Thu May 27 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. This morning's thunderstorms could still produce locally damaging winds and very heavy rainfall. Severe thunderstorm and flash flood watches remain in effect. These storms are expected to exit to the east of the area by mid morning. Additional thunderstorms are forecast to redevelop over parts of east central Kansas by the early afternoon today. Some of these storms may be capable of producing large hail, damaging winds and very heavy rainfall. Areas south of a line from Council Grove to Topeka stand the better chance of seeing severe weather this afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon across east central Kansas. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Wolters
In the hours before
Special weather statement, May 27, 2:08 AM CDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Topeka KS
208 AM CDT Thu May 27 2021
KSZ020-034-270745-
Cloud-Ottawa-
208 AM CDT Thu May 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTTAWA AND CLOUD
COUNTIES UNTIL 245 AM CDT...
At 208 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northeast of Concordia to 7 miles
northeast of Glasco to 7 miles northeast of Barnard. Movement was
east at 45 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Concordia, Clyde, Miltonvale, Glasco, Delphos and Aurora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
north central Kansas.
LAT...LON 3945 9793 3947 9790 3963 9778 3963 9737
3936 9737 3917 9770 3925 9793
TIME...MOT...LOC 0708Z 280DEG 41KT 3962 9761 3941 9772 3927 9796
BDLocal storm report, May 27, 2:24 AM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
224 AM CDT THU MAY 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 AM HAIL 5 NE MORGANVILLE 39.52N 97.13W
05/27/2021 E1.00 INCH CLAY KS TRAINED SPOTTER
&&
LAFLINSpecial weather statement, May 27, 3:06 AM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Topeka KS
306 AM CDT Thu May 27 2021
KSZ026-040-270900-
Jefferson-Douglas-
306 AM CDT Thu May 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON AND
CENTRAL DOUGLAS COUNTIES UNTIL 400 AM CDT...
At 306 AM CDT, Doppler radar was tracking a strong thunderstorm over
Clinton, moving northeast at 30 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Lawrence, Perry, McLouth, Lecompton, Clinton, Lone Star, Pleasant
Grove, Clinton Lake and Williamstown.
This includes Kansas Turnpike between mile markers 193 and 205.
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
northeastern and east central Kansas.
LAT...LON 3880 9534 3888 9550 3940 9518 3897 9519
3896 9517 3898 9516 3897 9513 3897 9511
3896 9512
TIME...MOT...LOC 0806Z 216DEG 26KT 3889 9537
BaergLocal storm report, May 27, 3:18 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
318 AM CDT THU MAY 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM TSTM WND DMG 7 SSW WESTMORELAND 39.29N 96.44W
05/27/2021 POTTAWATOMIE KS EMERGENCY MNGR
DOWNED TREE LIMBS... TIME APPROXIMATED.
0215 AM TSTM WND DMG ONAGA 39.49N 96.17W
05/27/2021 POTTAWATOMIE KS EMERGENCY MNGR
DOWNED POWER LINE... TIME APPROXIMATED.
&&Local storm report, May 27, 3:49 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
349 AM CDT THU MAY 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM TSTM WND DMG BLUE RAPIDS 39.68N 96.66W
05/27/2021 MARSHALL KS EMERGENCY MNGR
TREES DOWN... TIME ESTIMATED.
&&
LAFLINSpecial weather statement, May 27, 4:22 AM CDT, 7 minutes before
Special Weather Statement
National Weather Service Topeka KS
422 AM CDT Thu May 27 2021
KSZ022-036>038-270945-
Wabaunsee-Geary-Riley-Morris-
422 AM CDT Thu May 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GEARY...SOUTHEASTERN
RILEY...NORTHERN MORRIS AND WABAUNSEE COUNTIES UNTIL 445 AM CDT...
At 421 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Alma to 3 miles southwest
of Parkerville. Movement was east at 45 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Alma, Maple Hill, White City, Alta Vista, Dwight, McFarland, Paxico,
Parkerville, Council Grove Lake and Volland.
This includes Interstate 70 between mile markers 315 and 342.
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
northeastern and east central Kansas.
LAT...LON 3867 9685 3913 9648 3913 9604 3912 9602
3913 9599 3911 9599 3911 9598 3874 9627
3874 9635 3868 9635
TIME...MOT...LOC 0921Z 273DEG 38KT 3907 9642 3872 9669
ReeseThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 7:21 PM CDT | Special Weather Statement | TOP | Dickinson | 39 min |
| May 26, 7:39 PM CDT | Special Weather Statement | TOP | Clay, Ottawa, Riley | 66 min |
| May 27, 12:15 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 30 min |
| May 27, 12:18 AM CDT | Tornado Warning | TOP | Dickinson, Morris | 13 min |
| May 27, 12:37 AM CDT | Special Weather Statement | TOP | Morris | 53 min |
| May 27, 12:42 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 33 min |
| May 27, 12:44 AM CDT | Severe Thunderstorm Warning | TOP | Morris | 46 min |
| May 27, 12:52 AM CDT | Areal Flood Advisory | TOP | Dickinson, Morris | 4 hr |
| May 27, 12:58 AM CDT | Severe Thunderstorm Warning | TOP | Geary, Wabaunsee | 47 min |
| May 27, 1:12 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 33 min |
| May 27, 1:23 AM CDT | Special Weather Statement | TOP | Shawnee, Wabaunsee | 67 min |
| May 27, 1:25 AM CDT | Special Weather Statement | TOP | Lyon | 35 min |
| May 27, 1:37 AM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 23 min |
| May 27, 1:41 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Republic, Washington | 49 min |
| May 27, 1:42 AM CDT | Special Weather Statement | TOP | Coffey | 48 min |
| May 27, 1:45 AM CDT | Special Weather Statement | TOP | Osage | 45 min |
| May 27, 2:01 AM CDT | Special Weather Statement | TOP | Jackson | 59 min |
| May 27, 2:03 AM CDT | Special Weather Statement | TOP | Douglas, Jefferson | 57 min |
| May 27, 2:08 AM CDT | Special Weather Statement | TOP | Cloud | 37 min |
| May 27, 2:19 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Pottawatomie, Riley, Washington | 41 min |
| May 27, 2:54 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 51 min |
| May 27, 3:06 AM CDT | Special Weather Statement | TOP | Douglas | 54 min |
| May 27, 3:46 AM CDT | Areal Flood Advisory | TOP | Marshall, Riley, Washington | 4 hr |
| May 27, 4:22 AM CDT | Special Weather Statement | TOP | Morris, Wabaunsee | 23 min |
| May 27, 4:43 AM CDT | Special Weather Statement | TOP | Wabaunsee | 32 min |
| May 27, 5:01 AM CDT | Areal Flood Advisory | TOP | Geary, Morris | 18 min |
| May 27, 5:11 AM CDT | Special Weather Statement | TOP | Shawnee | 34 min |
| May 27, 5:18 AM CDT | Flash Flood Warning | TOP | Geary, Morris | 4 hr |
| May 27, 5:31 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Osage, Shawnee | 29 min |
| May 27, 5:41 AM CDT | Special Weather Statement | TOP | Lyon | 34 min |
| May 27, 5:53 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 52 min |
| May 27, 6:14 AM CDT | Flash Flood Warning | TOP | Lyon, Morris, Wabaunsee | 3 hr |
| May 27, 6:23 AM CDT | Special Weather Statement | TOP | Anderson | 37 min |
| May 27, 6:48 AM CDT | Special Weather Statement | TOP | Franklin | 27 min |
| May 27, 8:43 AM CDT | Areal Flood Warning | TOP | Lyon, Morris, Wabaunsee | 8 hr |
| May 27, 8:59 AM CDT | Areal Flood Warning | TOP | Geary, Morris | 14 hr |
| May 27, 10:04 AM CDT | Flash Flood Watch | TOP | Anderson, Coffey, Douglas, Franklin, Lyon, Osage | 9 hr |
| May 27, 10:46 AM CDT | River Flood Warning | TOP | Wabaunsee | 8 hr |
| May 27, 10:46 AM CDT | River Flood Warning | TOP | Shawnee | 7 hr |
| May 27, 10:59 AM CDT | Areal Flood Warning | TOP | Morris | 20 hr |
| May 27, 2:31 PM CDT | River Flood Warning | TOP | Lyon | 26 hr |
| May 27, 2:31 PM CDT | River Flood Warning | TOP | Lyon | 32 hr |
| May 27, 2:54 PM CDT | River Flood Warning | TOP | Lyon, Osage | 16 hr |
Nearby
Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.